Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Lake Charles, LA

February 23, 2004Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 23, 2004, 2:50 PM CST for Saint Martin Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 2:50 PM CST (20:50 UTC)
Expired
Feb 23, 2004, 3:45 PM CST
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS54 KLCH 232050
SVRLCH
LAC099-232145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 345 PM CST

* AT 245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF BREAUX BRIDGE...MOVING
  NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST MONDAY AFTERNOON
FOR SOUTH CENTRAL LOUISIANA.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3033 9193 3019 9191 3029 9160 3039 9169
          3038 9186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:00 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 23, 2:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
200 PM CST MON FEB 23 2004

.DISCUSSION...
For tonight, a stationary warm front will be resting near a Jasper
-Alexandria line. This frontal surface separates moist unstable air
south (LI around minus 2 C degrees) from the more stable air north.
Further-up, the subtropical jet will extend along a Brownsville to
Baton Rouge line. A few jet streaks, riding on the core of the
subtropical jet, will trek across SE Texas and Louisiana during the
evening hours, setting-off scattered showers and thunderstorms. The
global model depicts a weakening of the subtropical jet during the
overnight hours. Consequently, the convective rains will taper-off.
The overnight temperatures will be on the warm side, running around
10 F degrees above the benchmark normals.

For tomorrow, a cut-off LOW forms over W Texas in the morning begins
to travel in the afternoon and reaches central Texas near dusk.
Meanwhile, cold high pressure building over the Great Plains, will
push the stationary front south. This traveling front, now acting
like a cold front, will reach the I-10 corridor in the afternoon,
then will stall once again. The approaching cut-off LOW induces a
wave-on-the-front near Lake Charles around dusk. Moist unstable air
(LI around minus 3 C degrees) will already be in-place when the
significant omegas arrive in the afternoon courtesy of the traveling
cut-off LOW. Afternoon showers and thunderstorms seem likely,
continuing into the evening hours. Severe storms and localized
flooding rain are also possible. The afternoon temperatures will be
about seasonable.

For tomorrow night, the cut-off LOW continues its travels to the
northeast, reaching Alexandria near dawn. The convective rains will
taper-off over the coastal marshes and I-10 prairies but will be
ongoing along the Jasper-Alexandria corridor into the overnight
hours. The 24-h mean areal rainwater amounts ending Wednesday
morning, will range from 1/2 inch south, to near 1.5 inches north.
The overnight temperatures will be about seasonable.

For Wednesday, a cool stable air mass will spill across SE Texas and
Louisiana. The rains will be ending. During the afternoon hours,
temperatures will be falling across the Jasper-Alexandria corridor
holding steady elsewhere. Skies will begin to clear from north to
south during the afternoon hours.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  56  67  48  55 /  30  60 90 30
BPT  57  65  47  54 /  30  60 90 30
AEX  52  60  44  48 /  50  60 80 60
LFT  56  67  50  55 /  60  50 80 30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 3 PM LAZ045--53>055.
TX...NONE.

&&

21/21
Hazardous weather outlook, Feb 23, 4:54 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 AM CST MON FEB 23 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241130-
ACADIA-ALLEN-ATCHAFALAYA RIVER TO CAMERON 20 NM OUT-
ATCHAFALAYA RIVER TO CAMERON 20 TO 60 NM OUT-AVOYELLES-BEAUREGARD-
CALCASIEU-CAMERON-CAMERON TO HIGH ISLAND 20 NM OUT-
CAMERON TO HIGH ISLAND 20 TO 60 NM OUT-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-NEWTON-
ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-VERMILION-
VERNON-
454 AM CST MON FEB 23 2004

.DAY ONE...TODAY AND TONIGHT...
A WARM FRONT WILL SLOWLY MOVE NORTH THROUGH LOUISIANA AND SOUTHEAST
TEXAS TODAY...PROVIDING THE AREA WITH LIKELY CHANCES FOR SHOWERS
AND THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW WITH THIS FRONT. THE CHANCE FOR RAIN WILL DECREASE LATER
TODAY AND OVERNIGHT AS THE FRONT MOVES TO THE NORTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN UPPER LEVEL SYSTEM WILL MOVE EAST AND INTO THE AREA TUESDAY...
PROVIDING LIKELY CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY MORNING. SEVERE WEATHER MAY BE POSSIBLE TUESDAY AFTERNOON
THROUGH EARLY WEDNESDAY MORNING...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TUESDAY.

MCNATT

In the hours before

Special weather statement, Feb 23, 10:10 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1010 AM CST MON FEB 23 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
240000-
ACADIA-ALLEN-ATCHAFALAYA RIVER TO CAMERON 20 NM OUT-
ATCHAFALAYA RIVER TO CAMERON 20 TO 60 NM OUT-AVOYELLES-BEAUREGARD-
CALCASIEU-CAMERON-CAMERON TO HIGH ISLAND 20 NM OUT-
CAMERON TO HIGH ISLAND 20 TO 60 NM OUT-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-NEWTON-
ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-VERMILION-
VERNON-
1010 AM CST MON FEB 23 2004

...TUESDAY LOOKS WET...

AN APPROACHING DISTURBANCE ALOFT WILL ABRUPTLY LIFT MOIST UNSTABLE
AIR, ALREADY IN-PLACE ACROSS SOUTHEAST TEXAS AND LOUISIANA, ON
TUESDAY. SEVERE WEATHER AND LOCALIZED FLOODING RAINS ARE POSSIBLE,
ESPECIALLY TUESDAY AFTERNOON AND EVENING. THE WEATHER IS NOT
EXPECTED TO IMPROVE UNTIL THE OVERNIGHT HOURS. HOWEVER, THE
TEMPERATURES WILL BE MILD, RUNNING IN THE UPPER 50S TO LOWER 60S,
WHICH IS SEASONABLE FOR THIS TIME OF YEAR.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:52 PM CSTSpecial Marine WarningLCH53 min
Feb 23, 1:52 PM CSTSpecial Marine WarningLCH53 min
Feb 23, 2:39 PM CSTSpecial Marine WarningLCH66 min
Feb 23, 4:07 PM CSTSpecial Marine WarningLCH53 min
Feb 23, 5:00 PM CSTSpecial Marine WarningLCH60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.